NEWS

Common Vagal Response Linked to Fainting After COVID-19 Vaccination

woman touching her temples

nemke / Getty Images

Key Takeaways

  • Vasovagal syncope (fainting) has been associated with the pain and anxiety of receiving a vaccination, not the vaccine itself.
  • Fainting after a vaccination is most common in adolescents ages 11 to 18.
  • Vasovagal syncope is not considered harmful or cause for concern.

During the first week of the COVID-19 vaccination distribution, a front-line worker was recorded fainting on camera after receiving the vaccine. While this prompted speculation of immediate vaccine side effects, the incident has since been reported as a vasovagal syncope episode—a common overreaction of the body.

According to the Centers for Disease Control and Prevention (CDC), a vasovagal syncope episode is usually triggered by pain and anxiety and not by the vaccine itself, causing a sudden drop in heart rate and blood pressure. 

The nurse, Tiffany Dover, explained to WRBC Channel 3 News out of Chattanooga, Tennessee (where she's based) that she has a history of an over-reactive vagal response, causing her to pass out when she experiences any sort of pain, even a hangnail or a stubbed toe. She said she had passed out several times over the past six weeks and that it was common for her. 

Vasovagal Syncope and Vaccinations

Syncope (fainting) has historically been associated with vaccination administration. The CDC states that there have been reports of syncope with nearly every type of vaccine.

According to the Vaccine Adverse Event Reporting System (VAERS), fainting after being vaccinated is most common in adolescents, with one VAERS study finding 62% of episodes occurred in children ages 11 to 18. 

Healthcare professionals who routinely administer vaccinations can take preventative measures to decrease the chances of patients fainting by following a few precautionary actions, including:

  • Giving patients a beverage, snack, or reassurance about the procedure
  • Having the person sit or lie down to prevent falls and injuries
  • Having the person breathe slowly and deeply before the procedure and encourage thinking of something relaxing
  • Utilizing distraction methods like asking the person questions or having a friendly conversation while doing the procedure
  • Observing the person for 15 minutes after the vaccination is administered

What Is Vasovagal Syncope?

Vasovagal syncope, also called reflex syncope, is the most frequent cause of fainting. According to John Hopkins Medicine, it affects one-third of the population and can occur at any age. Syncope is the result of blood vessels dilating (widening) causing a drop in blood pressure and a decrease of blood flow to the brain.

Having a vasovagal syncope episode is not considered harmful or a cause for concern, reports Cedars-Sinai, a non-profit academic healthcare network serving the greater Los Angeles area, but the real danger is if an episode occurs while the person is driving, or they fall and hit their head. 

In addition to pain, anxiety, and dehydration, other causes of vasovagal syncope can include: 

  • Seeing blood 
  • Getting an injection or having blood drawn 
  • Standing up quickly 
  • Standing upright for a long time
  • Sudden and unexpected trauma, stress or pain, such as being hit
  • Blood donation
  • Standing for long periods
  • Excess heat
  • Intense emotion, such as fear
  • Skipping meals
  • Prolonged exercise

Some people with a history of fainting experience pre-syncope symptoms which can serve as a warning sign that fainting is about to happen. Typically, laying down helps direct blood flow back to the brain and can aid in preventing a fainting episode. 

Pre-syncope symptoms may include:

  • Nausea
  • Warmth
  • Turning pale
  • Getting sweaty palms
  • Feeling dizzy or lightheaded
  • Blurred vision

What To Do if You Experience Vasovagal Syncope

The key to treating someone having a syncope episode is laying the person down and elevating their feet to restore blood flow back to the brain, which should promote return to consciousness fairly quickly. Rest and hydration is also recommended after an episode.

To prevent a syncope episode, Cedars-Sinai recommends:

  • Avoiding triggers, such as standing for a long time or the sight of blood
  • Moderate exercise training
  • Discontinuing medicines that lower blood pressure, like diuretics
  • Eating a higher salt diet, to help keep up blood volume
  • Drinking plenty of fluids, to maintain blood volume
  • Wearing compression stockings or abdominal binders

When To See a Medical Professional

The CDC reports that 3% of men and 3.5% of women experience fainting at least once in their lifetime. However, experts suggest that you should seek medical attention right away if you experience recurrent episodes of passing out or other related problems. 

What This Means For You

Fainting is not a side effect of the COVID-19 vaccine. A vasovagal syncope episode (fainting) is a normal response in some people after any type of vaccination.

The information in this article is current as of the date listed, which means newer information may be available when you read this. For the most recent updates on COVID-19, visit our coronavirus news page.

Was this page helpful?
2 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Centers For Disease Control and Prevention. Fainting (syncope) after vaccination. August 25, 2020.

  2. Johns Hopkins Medicine. Syncope (Fainting).